Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 27, 2003, 5:00 PM EDT for Upshur County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 27, 2003, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 148 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
457
WUUS51 KRLX 272100
SVRRLX
WVC097-272145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT WED AUG 27 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UPSHUR COUNTY IN WEST VIRGINIA...
* UNTIL 545 PM EDT...
* AT 451 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
SEVERE THUNDERSTORM PUSHING OUT OF EASTERN LEWIS COUNTY AND INTO
WESTERN UPSHUR COUNTY. THIS STORM IS MOVING EASTWARD AT 30
MPH...AND WILL BE NEAR BUCKHANNON AND ROCK CAVE BY 5:15 PM.
--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3913 8027 3875 8046 3862 8022 3897 8000
3905 8011
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM EDT, 2 hours earlier.
Area forecast discussion, Aug 27, 3:00 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED AUG 27 2003 ********************************************************************* 300 PM EDT WED AUG 27 2003 ...TONIGHT AND THURSDAY... BUSY TIME AT THE OFFICE WITH SEVERE THUNDERSTORM WATCH AND STORMS ROLLING ACROSS THE NORTH. WILL HAVE AN EVENING GROUP IN THE ZONES TO COVER THE REMAINING PERIOD OF THE WATCH. NO MAJOR CHANGES FOR THE FIRST TWO PERIODS. FRONT MAY BRIEFLY SINK TO A PKB/CKB LINE BEFORE LIFTING BACK NORTHWARD TOMORROW. WILL LEAVE CHANCE POPS TO THE NORTH THIS EVENING AND SLIGHT TO THE SOUTH. WITH BOUNDARIES FLYING AROUND AND A SOUPY AIRMASS...SLIGHT CHANCE POPS LOOK GOOD THROUGH THE NIGHT DESPITE THE LOSS OF HEATING. BACK IN THE SOUP FOR THURSDAY WITH NO FORCING OF NOTE...SO SLIGHT CHANCE LOOKS GOOD FOR THE AREA. DID RAISE MIN TEMPS A DEGREE OR TWO TONIGHT...NOT MUCH CHANGE TO MAX TEMPS TOMORROW...MAV LOOKS GOOD. ...THURSDAY NIGHT THROUGH SATURDAY NIGHT... MOIST PERIOD OF THE FORECAST AS WARM SOUTHWESTERLY FLOW CONTINUES. WILL WATCH SFC LOW PUSHING INTO THE GREAT LAKES REGION THURSDAY NIGHT. AS A RESULT FRONT WILL MOVE NORTHWARD AGAIN IN THE FORM OF A WARM FRONT. BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FRIDAY NIGHT THROUGH SATURDAY NIGHT AS COLD FRONT NEARS AND SETTLES ACROSS THE REGION. ...SUNDAY THROUGH WEDNESDAY... NO REAL REASON TO CHANGE CURRENT FORECAST. AS FRONT REACHES THE AREA OVER THE WEEKEND THE UPPER FLOW FLATTENS OVER OUR REGION WHICH WILL END ANY PUSH KEEPING THE FRONT IN OUR REGION THROUGH THE WEEKEND. WEAK WAVE FOR MONDAY WILL NUDGE THE FRONT EAST OF MOUNTAINS WHERE IT WILL STALL AGAIN AS A TROUGH DIGS IN OHIO VALLEY. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ CL/KF/AAR ********************************************************************* 1020 AM EDT WED AUG 27 2003 ONLY REAL CHANGE FOR THE AFTERNOON WILL BE TO ADD SLIGHT CHANCE TO AREAS ALONG AND SOUTH OF I-64. FEEL THAT WITH OUTFLOW BOUNDARIES FLYING AROUND FROM MORNING CONVECTION...PLUS A WEAKER CAP...STORMS CANNOT BE RULED OUT ANYWHERE TODAY. TEMPS LOOK OK...BUT DID OPEN UP A FEW RANGES IN THE LOWLANDS. CRW ALREADY TO 80. 90 STILL LOOKS GOOD FOR A HIGH...AT LAST...UNLESS MORE CLOUDS FORM OR A SHOWER HITS THE AIRPORT. CL ********************************************************************* 315 AM EDT WED AUG 27 2003 TODAY AND TONIGHT... DUE TO SUPERCOMPUTER PROBLEMS TRADITIONAL MODELS WERE NOT RUN TONIGHT BUT RATHER THE MM5 IN PLACE OF ETA AND UKMET IN PLACE OF GFS. LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS SOUTHEAST IOWA BACK THROUGH NORTHERN ILLINOIS INTO SOUTHERN MICHIGAN. THIS IS FURTHER NORTH THAN PREVIOUS MODELS PLACED IT AND THERE IS NOT MUCH FORCING TO PUSH IT VERY FAR SOUTH DURING DAY FROM WHAT I SEE. HOWEVER...MODELS CONTINUE TO SHOW THIS FRONT MOVING INTO OUR NORTHERN FORECAST AREA BY LATE AFTERNOON. AM A BIT SKEPTICAL THAT IT WILL ACTUALLY MAKE IT THAT FAR SOUTH BUT WITH OUTFLOW BOUNDARIES LEFTOVER FROM TONIGHTS CONVECTION AND WEAKENING OF THE CAP ACROSS THE NORTH...HAVE KEPT CHANCE POPS ACROSS NORTH. THINKING PRECIP WILL BE MAINLY IN LATE AFTERNOON AS CAP WEAKENS AND PEAK HEATING OCCURS WITH ADDITIONAL SUPPORT FROM APPROACHING FRONT. ORIENTED POPS NORTH TO SOUTH PARALLEL TO CAP AND KEPT PRECIP CONFINED TO NORTH OF HTS-CRW-BKW LINE. AS LATE AFTERNOON/EVENING CONVECTION FIRES AND FRONT SLIPS SOUTH...GRADUALLY INCREASE POPS FURTHER SOUTH AND CARRY CHANCE OVERNIGHT EVERYWHERE. THINK TEMPERATURES TODAY WILL AGAIN BE VERY WARM IN THE HTS-CRW CORRIDOR AND CHARLESTON COULD FINALLY HIT THE ELUSIVE 90 DEGREE MARK. THURSDAY THROUGH TUESDAY... AVAILABLE EURO AND NOGAPS MODELS CONTINUE THE TREND OF INITIAL FRONT EITHER WASHING OUT OR LIFTING BACK NORTH EARLY THURSDAY. SMALL CHANCE OF CONVECTION IS STILL THERE THURSDAY AND FRIDAY WITH POSSIBLE LEFT OVER BOUNDARIES IN THE MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE. MODELS ALSO CONTINUE THE TREND OF MOVING NEXT MUCH STRONGER COLD FRONT INTO THE REGION FRIDAY NIGHT AND SATURDAY...AND THEN HANGING AROUND INTO EARLY NEXT WEEK AS FLOW ALOFT BECOMES PARALLEL TO THE FRONT. SO A WET WEEKEND INTO EARLY NEXT WEEK STILL LOOKS VALID WITH HEAVY RAINS POSSIBLE. FRONT SHOULD OOZE THROUGH MOST OF THE AREA BY SUNDAY BEFORE STALLING...WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. SINCE SCENARIO HAS NOT REALLY CHANGED...LITTLE CHANGE TO TEMPERATURE FORECASTS. HC/JMV ********************************************************************* 935 PM EDT TUE AUG 26 2003 WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH. RPY ********************************************************************
Hazardous weather outlook, Aug 27, 5:10 AM EDT, 11 hours 50 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-271500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 510 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL STALL OUT ACROSS THE REGION SATURDAY THROUGH MONDAY. THIS WILL ALLOW FOR TRAINING OF SHOWERS AND THUNDERSTORMS OVER THE SAME AREAS...WHICH COULD ULTIMATELY LEAD TO SOME FLOODING PROBLEMS. THE MAIN THREAT AREAS WILL BE SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. COLEMAN
In the hours before
Local storm report, Aug 27, 3:48 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0348 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 PM FEDERAL WV WIND DAMAGE
08/27/03 PLEASANTS SEVERAL TREES DOWN COUNTY
WIDE
JSHLocal storm report, Aug 27, 3:48 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CHARLESTON WV
0348 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM FEDERAL WV WIND DAMAGE
08/27/03 PLEASANTS SEVERAL TREES DOWN COUNTY
WIDE
JSHSpecial weather statement, Aug 27, 3:54 PM EDT, 1 hour 6 minutes before
WVZ017-018-272030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 354 PM EDT WED AUG 27 2003 AT 354 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO NORTHERN CALHOUN COUNTY. THIS STORM WILL BE MOVING EAST ACROSS NORTHERN CALHOUN COUNTY AT AROUND 30 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS CAN BE EXPECTED WITH THIS STORM UNTIL AROUND 4:30 PM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Aug 27, 4:13 PM EDT, 47 minutes before
WVZ031-032-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 413 PM EDT WED AUG 27 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A STRONG THUNDERSTORM IS LOCATED JUST NORTH OF CLARKSBURG IN HARRISON COUNTY. THIS STORM IS MOVING TO THE EAST AT ABOUT 30 MPH...AND WILL AFFECT LOCATIONS SUCH AS BRIDGEPORT...MEADLAND...AND PRUNTYTOWN THROUGH 5 OCLOCK. GUSTY WINDS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. ALSO LOOK OUT FOR SMALL HAIL...TORRENTIAL DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING. IF THIS STORM APPROACHES YOUR AREA...HEAD FOR A STURDY SHELTER. DO NOT USE INDOOR APPLIANCES OR CORDED TELEPHONES WHILE THE STORM IS IN THE AREA. CL
Special weather statement, Aug 27, 4:34 PM EDT, 26 minutes before
WVZ014-015-272115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 434 PM EDT WED AUG 27 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHERN PUTNAM COUNTY IS MOVING TO THE EAST SOUTHEAST AT 25 TO 30 MPH. THESE STORMS WILL AFFECT WINFIELD...POCA...AND SISSONVILLE OVER THE NEXT HOUR. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED WITH THESE STORMS. ALSO WATCH OUT FOR SMALL HAIL...TORRENTIAL DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF THESE STORMS APPROACH YOUR AREA...HEAD FOR A STURDY SHELTER. DO NOT USE INDOOR APPLIANCES OR CORDED TELEPHONES WHILE THE STORMS ARE IN THE AREA. CL
Local storm report, Aug 27, 4:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0443 PM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM WESTON WV 0.75 IN HAIL
08/27/03 LEWIS HEAVY HAIL, FROM PEA SIZE
TO PENNY SIZE. FREQUENT
LIGHTNING.
MRMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:52 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 23 min |
| Aug 26, 11:07 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer | 38 min |
| Aug 26, 11:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 35 min |
| Aug 27, 3:12 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants | 33 min |
| Aug 27, 3:18 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wirt | 27 min |
| Aug 27, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 32 min |
| Aug 27, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 35 min |
| Aug 27, 4:45 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 45 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.